Journal of Dr. NTR University of Health Sciences

CASE REPORT
Year
: 2019  |  Volume : 8  |  Issue : 1  |  Page : 69--71

Rare presentation of hyperthyroidism as thyrotoxic crisis


Varun Karri 
 M.D. General Medicine, Kasturba Medical College, Manipal, Karnataka, India

Correspondence Address:
Dr. Varun Karri
Door No. 18-1-35, Flat No. 301, Doctors and Doctors Plaza, Maharanipeta, Visakhapatnam - 530 002, Andhra Pradesh
India

Abstract

Thyrotoxic crisis is a rare manifestation of thyroid disease. It is an end manifestation of hyperthyroidism. Their life-threatening manifestations and functional reversible features on treatment make every clinician to think about diagnosis of thyrotoxic crisis. Here, we present a rare case of thyrotoxic crisis with neurological and cardiovascular manifestations. His illness was well-controlled with antithyroid drugs. It is thus concluded that thyroid function should be evaluated in otherwise unexplained altered sensorium and tachycardia as a response to treatment is dramatic and most rewarding.



How to cite this article:
Karri V. Rare presentation of hyperthyroidism as thyrotoxic crisis.J NTR Univ Health Sci 2019;8:69-71


How to cite this URL:
Karri V. Rare presentation of hyperthyroidism as thyrotoxic crisis. J NTR Univ Health Sci [serial online] 2019 [cited 2019 Aug 17 ];8:69-71
Available from: http://www.jdrntruhs.org/text.asp?2019/8/1/69/257161


Full Text



 Introduction



Thyrotoxic crisis or thyroid storm, is rare and presents as a life-threatening exacerbation of hyperthyroidism, accompanied by fever, delirium, seizures, coma, vomiting, diarrhea, and jaundice.[1] The mortality rate due to cardiac failure, arrhythmias, or hyperthermia is as high as 30%, even with treatment. Thyrotoxic crisis is usually precipitated by acute illness (e.g., stroke, infection, trauma, and diabetic ketoacidosis), surgery (especially on the thyroid), or radioiodine treatment of a patient with partially treated or untreated hyperthyroidism. Management requires intensive monitoring and supportive care, identification and treatment of the precipitating cause and measures that reduce thyroid hormone synthesis. We present a case of thyroid storm with neurological and cardiovascular manifestations.

 Case Report



A 78-year-old male patient hospitalized with the complaints of altered sensorium, seizure, three episodes of loose stools and fever. Prior to the admission, he had tremors and weight loss since 6 months. Patient was drowsy and restless. His pulse rate was 160/min. Blood pressure was 156/90 mm of Hg. On examination, there was no obvious thyroid swelling, in altered sensorium. There were no focal neurological deficits. His cardiovascular system examination was unremarkable except for tachycardia. His respiratory system and abdomen examination was unremarkable.

His routine lab parameters revealed normal renal function and liver function tests. His thyroid profile was evaluated suggestive of hyperthyroidism with T3: 3.82 ng/ml (0.8-2 ng/ml), T4: 20.19 μg/ml (5.56-12.2 micro g/ml), thyroid-stimulating hormone: <0.005. Technetium scan of thyroid showed a hyper-functioning gland with diffuse tracer uptake [Figure 1].{Figure 1}

Electrocardiogram showed sinus tachycardia. Electroencephalography showed left frontal sharp wave discharges. Computed tomography (CT) Brain was normal. ECHO was suggestive of global hypokinesia with ejection fraction: 42%.

The constellation of symptoms and signs pointed to the diagnosis of thyroid storm. Using the scoring system of Burch, and Wartofskys's “diagnostic criteria of thyroid storm” his scoring was 55, highly suggestive of thyroid storm. A score >45 is highly diagnostic of thyroid storm. A diagnosis of meningitis was suspected, but lumbar puncture was not done as CT brain was done which was normal and diagnosis of thyroid storm was more likely. He was immediately started on propylthiouracil 200 mg qid, propranolol 40 mg qid and dexamethasone 4 mg tid. His fever and diarrhea was treated symptomatically, after 48 h of initiation of treatment he showed improvement and the resting heart rate came down to 80/min, and there was an improvement in sensorium. On 3rd day, he became totally conscious and was out of intensive care unit.

 Discussion



Hyperthyroidism is a common endocrine disease. Approximately, 1-2% of patients with hyperthyroidism progress to thyroid storm. About 9% of patients with hyperthyroidism had seizures complicating their disease. Coma and mental state changes have also been reported.[1] Thyroid storm has resulted in death in more than 20% of patients.[2] Most cases often have a typical presentation, but it is the atypical case that creates diagnostic dilemma to physician. We report one such rare presentation who presented with acute confusional state, seizures, unexplained tachycardia, and diarrhea.

Thyroid storm is precipitated by radioactive iodine therapy, uncontrolled diabetes, emotional stress, abrupt withdrawal of antithyroid medication. Thyroid storm is rare and presents as a life-threatening exacerbation of hyperthyroidism, accompanied by fever, delirium, seizures, coma, tachycardia, vomiting, diarrhea, and jaundice. Sinus tachycardia in thyrotoxicosis can occur at rest, during sleep, and during exercise. It is speculated that thyroid hormones have direct effects on the conduction system.[3] Whether cerebral cellular dysfunction is a direct effect of thyroxine on cerebral metabolism, or is a result of changes in the intracellular electrolytes and enzymes is still unclear.

Our patient presented with seizures, altered sensorium, fever and unexplained tachycardia with diarrhea, which initially made us of thought of meningitis, in which tachycardia and diarrhea were unexplained. Thyroid function tests done were suggestive of hyperthyroidism and also thyroid scan showed increased uptake suggestive of thyrotoxicosis. In our case, we thought fever was the probable precipitating factor for thyrotoxic crisis. His Burch and Wartofsky score[4] was more than 45 which was mostly diagnostic of thyrotoxic crisis.

Treatment of thyrotoxicosis includes decreasing thyroid hormone production and release, which is done by Lugol's iodine, inhibiting thyroid hormone peripheral conversion, which is done by antithyroid hormone propylthiouracil and finally controlling sympathetic manifestations with beta blockers. Plasmapheresis has been tried when traditional therapy has not been successful.[5] In our patient, we started him on propranolol and propylthiouracil, and it was also said that there is some amount of cortisol deficiency in hyperthyroidism and so he was also started on dexamethasone. He showed tremendous improvement in 48 h in the form of regaining total consciousness. His fever was treated with antipyretics and antibiotics. We described a case of thyrotoxic crisis who presented with altered sensorium and unexplained tachycardia and improved after treatment with antithyroid drugs. This case reminds us that thyrotoxic crisis is a very important diagnosis to be suspected as it is a treatable cause.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Newcomer J, Haire W, Hartman CR. Coma and thyrotoxicosis. Ann Neurol 1983;14:689-90.
2Ingbar S. Management of emergencies: Thyrotoxic storm. N Engl J Med 1996;274:1253-4.
3Woeber KA. Thyrotoxicosis and the heart. N Engl J Med 1992;327:94-8.
4Burch HB, Wartofsky L. Life-threatening thyrotoxicosis. Thyroid storm. Endocrinol Metab Clin North Am 1993;22:263-77.
5Koball S, Hickstein H, Gloger M, Hinz M, Henschel J, Stange J, et al. Treatment of thyrotoxic crisis with plasmapheresis and single pass albumin dialysis: a case report. Artif Organs 2010;34:E55-8.